Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


hair loss & texture changes
Jun 4, 2000

I'm a caucasian male age 47. Positive for 10 years! have been on Combivir, & Crixivan going on 3 years now. Viral load prior to meds 300,000. CD4 69 !! 1st blood work done after starting meds (2 months) VL <50 (undetectable), CD4 250 !!YEA!!! Now 3 yrs later still undetectable, CD4 375. My questions are 1st: Do the meds cause thinning of hair? 2nd: do the meds cause structure changes to hair? For 44 yrs my hair has been extremely curly, & somewhat thick. 1& a half yrs after starting the meds my hair went completely straight & is thinning out on top badly!(there's no thinning or balding in my family tree) My docs can't give me any real answers! Or is it this damn disease!!!!THANX SO MUCH!!!

Response from Dr. Henry

Well -- HIV/AIDS caused those problems in the old days to a slight degree. Crixivan may well have an effect on skin and hair metabolism in some patients that can result in hair changes like you describe. AZT and 3TC can rarely effect nails, skin, and hair. I assume your nutritional and hormonal status is good. You might want to first change to a different PI or switch off PIs (assuming you don't have a history of drug failure prior to your current regimen) if the hair problem is a high priority for you. Keith Henry, M.D.



Previous
Nail discoloration
Next
Aids Rash

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement